Alert archive / Alabama / Red Flag Warnings in 2014

Red Flag Warning 16, NWS Birmingham, AL

March 14, 201425 counties in Alabama

NWS Birmingham, AL issued this red flag warning at Mar 14, 2014, 11:31 AM CDT for 25 counties in Alabama. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 14, 2014, 11:31 AM CDT (16:31 UTC)
Expired
Mar 14, 2014, 7:00 PM CDT
In force
7 hr
Issued by
NWS Birmingham, AL
All 25 counties

Autauga County, AL, Barbour County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Elmore County, AL, Etowah County, AL, Jefferson County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Montgomery County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Talladega County, AL, Tallapoosa County, AL

The radar

The Maxwell AFB radar (KMXX), 52 km from the middle of the area, began a volume at 16:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 4.5 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2014-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2014-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1953 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

330 
WWUS84 KBMX 141631
RFWBMX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1131 AM CDT FRI MAR 14 2014

...DRY CONDITIONS THIS AFTERNOON FOR EAST CENTRAL ALABAMA...

ALZ017>021-024>029-035>038-041>050-150000-
/O.NEW.KBMX.FW.W.0016.140314T1631Z-140315T0000Z/
BLOUNT-ETOWAH-CALHOUN-CHEROKEE-CLEBURNE-JEFFERSON-SHELBY-
ST. CLAIR-TALLADEGA-CLAY-RANDOLPH-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-BULLOCK-LEE-
RUSSELL-PIKE-BARBOUR-
1131 AM CDT FRI MAR 14 2014

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR THE
EAST HALF OF CENTRAL ALABAMA.

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

* WINDS...WILL BE FROM THE SOUTH 10 TO 20 MPH.

* RELATIVE HUMIDITY...WILL DROP AS LOW AS 20 PERCENT.

* IMPACTS...OF A DRY AIRMASS AND WINDY CONDITIONS COMBINED WILL 
  RESULT IN CRITICAL FIRE WEATHER CONDITIONS. OUTDOOR BURNING IS 
  NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CONTRIBUTE TO EXTREME FIRE BEHAVIOR. 

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Mar 14, 9:27 AM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, Mar 14, 9:27 AM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
927 AM CDT FRI MAR 14 2014

.UPDATE...
MORNING UPDATE.

&&

.DISCUSSION...

SURFACE HIGH PRESSURE DRIFTS EASTWARD TODAY BRINGING SOUTHERLY
FLOW TO THE REGION. MADE SOME ADJUSTMENTS TO THE HOURLY TEMPS
CURVE AS TEMPS HAVE RISEN FAST AFTER SUNRISE. ALSO INCREASED HIGHS
A DEGREE OR SO DUE TO THE CURVE SHIFT. OTHERWISE...HIGHS GENERALLY
STILL IN THE 60S WITH A SLIGHT INCREASE IN CLOUDS THIS AFTERNOON
FROM THE WEST AND SOUTH.

75

&&

.AVIATION...
12Z TAF DISCUSSION.

VFR CONDITIONS CURRENTLY ACROSS THE TERMINALS AND THESE CONDITIONS
ARE EXPECTED TO CONTINUE OVER THE NEXT 24 HRS. SOUTHERLY WINDS
WILL INCREASE TO ABOVE 7 KTS AFTER 15Z AND SUBSIDE AGAIN NEAR
SUNSET. CEILINGS IN THE 5-10 KFT RANGE WILL INCREASE LATE IN THE
TAF PERIOD.

05/MA

&&

.PREV DISCUSSION...
/ISSUED 459 AM CDT FRI MAR 14 2014/

THIS AM...WE HAVE CLEAR SKIES WITH LIGHT TO NEAR CALM WINDS. A
FAIRLY SIMILAR NIGHT TEMPERATURE WISE BUT THE SURFACE RIDGE IS
BEGINNING TO NUDGE EASTWARD ACROSS SOUTHEAST U.S. WINDS OFF THE
SURFACE ARE GOING BACK AROUND TO THE SOUTH IN RESPONSE TO THE
PROGRESS OF THE RIDGE.

LOOK FOR MILDER TEMPERATURES FOR TODAY AS BETTER SOUTHERLY FLOW
KICKS IN AND MOISTURE INCREASES LATE TODAY AS CLOUDS RETURN INTO
TONIGHT AHEAD OF OUR NEXT APPROACHING SURFACE FRONT. ALSO...A
SHORTWAVE TROUGH IS DIGGING ACROSS THE SOUTHWEST U.S. AND IS
EXPECTED TO DIG SOUTHWARD AS IT PROGRESSES EASTWARD ACROSS THE
U.S. BY LATE SATURDAY...THE TROUGH WILL BE ENHANCED BY ANOTHER
SHORTWAVE ACROSS THE PACIFIC NORTHWEST INTO THE ROCKIES MERGING
WITH THE FIRST ONE. THIS ENHANCEMENT WILL HELP THE FLOW OVER
ALABAMA TO CHANGE FROM ZONAL FLOW TODAY TO SOUTHWEST DURING THE
DAY SATURDAY AND ALSO AIDE IN EJECTING DISTURBANCES INTO CENTRAL
ALABAMA AHEAD OF THE SURFACE LOW PRESSURE SYSTEM.

THE LATEST DATA HAS THE SURFACE LOW MOVING A TAD FURTHER NORTH
ACROSS THE SOUTHERN GULF COAST STATES...WITH DECENT MOISTURE...
SO A BETTER CHANCE FOR SOME THUNDERSTORMS...BUT A LITTLE SLOWER
PULLING OUT OF THE AREA THAN YESTERDAY'S RUN. THE GFS LOOKS TO BE
TRENDING TOWARD THE SLOWER TO THE EURO SOLUTION...WRAPPING AROUND
SOME PRECIP AS WELL. SO CONTINUING WITH A WET FORECAST THROUGH
MONDAY...BUT RAINFALL AMOUNTS ARE MUCH LIGHTER ON MONDAY WITH THE
WRAP AROUND PRECIP. BEST RAINFALL LOOKS TO BE LATE SATURDAY NIGHT
INTO SUNDAY MORNING...JUST AHEAD OF THE LOW.

IN THE FAR EXTENDED...GUIDANCE CONTINUES TO STRUGGLE ON MOISTURE
RETURN ALONG WITH DIFFERING MODEL SOLUTIONS IN THE STRENGTH AND
TIMING OF THE ASSOCIATED UPPER TROUGH SO CONTINUE TO CARRY ONLY
LOW POPS ON WEDNESDAY.

08/MK

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     67  45  66  53  65 /   0  10  50  90  90
ANNISTON    67  45  66  52  65 /   0  10  40  90  90
BIRMINGHAM  68  47  67  53  68 /   0  10  50 100  80
TUSCALOOSA  69  47  68  54  71 /   0  10  60 100  80
CALERA      68  47  67  54  69 /   0  10  50 100  80
AUBURN      66  45  67  52  66 /   0  10  30  90  90
MONTGOMERY  70  48  69  57  72 /   0  10  40  90  90
TROY        68  45  70  56  70 /   0  10  20  90  90

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Mar 14, 5:30 AM CDT, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
530 AM CDT FRI MAR 14 2014

ALZ011>015-017>050-151030-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
530 AM CDT FRI MAR 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

Nearby

Red Flag Warnings in Alabama, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.